SSRI Discontinuation Syndrome (Citalopram – My Story)

Antidepressant Discontinuation Syndrome is the name for a collection of symptoms people can experience following the discontinuation or dose reduction of an antidepressant. There are a few different types of antidepressant, and the only one I’ve yet been on is Citalopram, which is an SSRI (Selective Serotonin Reuptake Inhibitor) and quite a common first-line antidepressant treatment due to its efficacy, low side effect profile, and the fact that it is very difficult to fatally overdose on it. The typical dose of citalopram for treating depression is 20mg daily. This was my initial dose and after about 4-6 weeks it started to show real improvements for me which lasted probably about 12 months or so, although the initial 2 weeks were ridden with horrendous side effects. However, after two increases in dose to the maximum (40mg) the symptoms of my depression and anxiety were no longer benefiting from the drug so under the suggestion of a psychiatrist and under the supervision of my GP I took the decision to switch to a new antidepressant. My GP decided it would be first to first taper down off citalopram before starting the new drug (which is to be Venlafaxine (Venlalic XL Extended Release Capsules, it’s still under patent in the UK). I’m not sure why she decided to this because after researching recently it seems there was no medical need to do so. I’m a bit resentful of this as the last week or so I have been suffering terribly from Antidepressant Discontinuation Syndrome.

The symptoms I am experiencing as a result are:

– Flu-like symptoms (fever, general feeling of illness, muscle soreness etc)

– Sleep disturbances – difficulty falling asleep (even worse than it was before), strange vivid dreams, increased night sweats

– Nausea, with vomiting about every other day or so

– Diarrhea

– Constant headaches

– Balance problems, which links in to the awful vertigo I’ve been having, and light-headedness, leading to a few falls.

– Mood swings and general agitation and irratability, including crying spells for no reason whatsoever, and of course an increase in my depressive feelings and suicidal ideation

These are all pretty common symptoms of withdrawing from an antidepressant. It is widely believed that tapering down slowly from your antidepressant will reduce the likelihood and severity of symptoms associated with withdrawal but I did some research and there is actually no conclusive evidence that this is the case (although that equally doesn’t mean it’s not true of course). I did quite a quick but common taper – I was on 40mg once daily, which was reduced to 30mg for one week, then 20mg for one week, then 10mg for one week, and now it’s been about 9 days of none at all. I had no significant symptoms during the dose decrease apart from a lot of headaches, but about 2 days after stopping entirely all of the above problems hit me pretty hard and are yet to stop. This is kind of scary as I’m about to start another antidepressant of a slightly different category (Venlafaxine is an SNRI – Serotonin and Noradrenaline Reuptake Inhibitor) and so I’m likely to experience potentially a few more weeks of being pretty unwell as a result of the side effects of this new medication.

My advice therefore is

1. Do not abruptly stop treatment unless directed to do so by your doctor. Although there is not concrete evidence to suggest that tapering down does actually reduce withdrawal symptoms, if you think about it it does make logical sense and is likely to be the case. You are putting yourself at unneccessary risk of worse symptoms if you stop abruptly. However obviously this doesn’t apply if you have serious life-threatening reasons for stopping the medicine abruptly e.g. severe allergic reaction, development of serotonin syndrome etc.

2. Do not discontinue antidepressants at a stressful time in your life if possible, and try to time it for when you don’t have any major obligations. It is likely that if you work you may need to take some time off when the worst of the symptoms hit you. So it’s not a good example to discontinue an antidepressant just before a big life event like a wedding, or when you’re about to have exams, etc. Common sense but still!

3. Tell the people closest to you that you are discontinuing, and about the possible side effects. This means they can help you if you get poorly, and can monitor you appropriately too, particularly your mental health in case discontinuation makes you dangerously suicidal or produces panic attacks or anything else that may need immediate medical attention. Please do not attempt to discontinue without support from family or friends if possible. It can make such a difference. I have been so ill and I probably would have barely eaten for the last week or so, or even worse, purposefully seriously injured myself if it had not been for the vigilance and care that my partner is providing me with.

4. Try to be as healthy as possible despite the circumstances. If you can still maintain some light exercise, do so. If you feel just about well enough to keep up socialising, go out. Try to eat well, get enough sleep, keep hydrated etc, all the common sense things that you would do if you were ill with anything else.

5. If symptoms persist for a long time or are very severe, don’t be afraid to contact your healthcare provider and tell them. It may be appropriate to reinstate the antidepressant again and taper down more slowly, or not at all. There may also be advice or medication they can give you in the short-term to treat some of the nastier symptoms of Antidepressant Discontinuation Syndrome. I’m going to have a telephone appointment with a GP tomorrow for example, to request something to ease my vertigo/nausea because after about a week of it being this intense I’m really struggling and feel that it would be useful. Other symptoms that can potentially be medicated if they are severe and long-lasting include diarrhea, anxiety, flu-like symptoms, headaches, etc. Of course it’s probably better to just sit it out for awhile as they may go away much quicker than mine have, but like I said if it’s ongoing and causing serious problems there is stuff available in the short-term to make it more bearable.

6. If you’re switching antidepressants but within the same category such as switching from one SSRI to another (e.g. fluoxetine to citalopram), or between an SSRI and an SNRI (e.g. sertraline to venlafaxine), or the other way around, ask your doctor if it would be possible to just switch straight to the antidepressant without a withdrawal period. This may not be appropriate in some circumstances but the medical literature suggests it is generally useful and safe. If I had known this at the beginning I would have brought this up because there would have been no need to suffer like this probably.

7. And finally, no matter how fucking shit you feel, remember: this too shall pass!

Advertisements
%d bloggers like this: